Alert archive / Iowa / Flash Flood Warnings in 2010

Flash Flood Warning 58, NWS Des Moines, IA

July 23, 20104 counties in Iowa

NWS Des Moines, IA issued this flash flood warning at Jul 23, 2010, 4:09 AM CDT for 4 counties in Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2010, 4:09 AM CDT (09:09 UTC)
Expired
Jul 23, 2010, 10:00 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, IA, Pocahontas County, IA, Sac County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 113 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2010-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2994 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2010-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2994 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1495 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
1.2
Supercell composite
21.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:48 AM CDT, 21 minutes earlier.

Area forecast discussion, Jul 23, 3:48 AM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
348 AM CDT FRI JUL 23 2010

.SHORT TERM /TODAY/...
THUNDERSTORMS CONTINUE TO EVOLVE ACROSS CENTRAL IOWA EARLY THIS
MORNING. ONE LINE REMAINS ALONG THE STALLED BOUNDARY NEAR THE
HIGHWAY 20 AND 3 CORRIDORS. ANOTHER CLUSTER OF STORMS HAVE BEGUN TO
DEVELOP ALONG THE NOSE OF THE LOW LEVEL JET OVER SOUTHWEST IOWA AND
CONTINUE TO EXPAND TOWARD THE NORTHEAST. THESE STORMS WILL CONTINUE
TO PROGRESS NORTHEAST THROUGH MID MORNING BEFORE DIMINISHING AS THE
FORCING DIMINISHES. DO EXPECT SOME RECOVERY BY THIS AFTERNOON WITH
NEW STORMS DEVELOPING BY MID TO LATE AFTERNOON IN THE VICINITY OF
THE SFC BOUNDARY. A FEW OF THESE STORMS COULD BECOME SEVERE. VERY
HEAVY RAIN THOUGH WILL REMAIN A CONCERN WITH INCREDIBLE AMOUNTS OF
MOISTURE REMAINING AVAILABLE AND STORMS BEING EXTREMELY EFFICIENT
RAINFALL PRODUCERS. GIVEN RECENT HEAVY RAINFALL...A QUICK ONE TO
TWO INCHES IN SOME AREAS COULD CAUSE A LOT OF PROBLEMS. WILL
CONTINUE THE FLASH FLOOD WATCH IN THE VICINITY OF THE BOUNDARY
THROUGH THE DAY.

WILL ISSUE A HEAT ADVISORY FOR THE FAR SOUTH WHERE OVERNIGHT LOWS
IN THE 80S THIS MORNING AND HEAT INDICES NEAR 105 ONCE AGAIN
THIS AFTERNOON.

.LONG TERM /TONIGHT THROUGH TUESDAY/...MAIN FORECAST CONCERN IS
WITH ANOTHER MCS TO DEVELOP LATE TONIGHT INTO SATURDAY MORNING
WITH MAIN UPPER LOW AND TROUGH PUSHING ACROSS THE REGION. MODELS
HAVE COME INTO DECENT AGREEMENT WITH TIMING OF COLD FRONT AND
FINALLY PROGRESSING ACROSS THE STATE PAST 06Z. GENERALLY WENT WITH
A BLEND OF GFS/SREF FOR TONIGHT INTO SATURDAY...AND GFS/ECMWF
BLEND FOR THE REMAINDER OF THE FORECAST.

TONIGHT INTO SATURDAY MORNING...EXPECTING STORMS TO FIRE UP ALONG
THE BOUNDARY IN NORTHERN IOWA PAST 03Z AS STRONG MOISTURE
TRANSPORT ASSOCIATED WITH LLJ DEVELOPS AS WELL AS GOOD
CONVERGENCE/QG FORCING ACROSS NORTHERN IOWA. LATEST 4KM WRF HAS
STRONG LINE OF STORMS DEVELOPING OVER NORTHERN IOWA AFTER
05Z...BUT IT DOES HINT ON SOME ISOLATED CONVECTION DURING THE LATE
AFTERNOON/EVENING HOURS WITH THE PEAK HEATING. KEPT LIKELY POPS
GOING ACROSS THE NORTH THIS EVENING AND INCREASED POPS PAST 06Z
WITH THE MAIN COLD FRONT. GOOD ENOUGH INSTABILITY AVAILABLE
TONIGHT WITH LOW LEVEL SHEAR RANGING B/T 20-25KTS FOR 0-1KM AND
AROUND 35 KTS FOR 0-3KM SHEAR. SOME VEERING IN THE 0-3KM LEVEL AS
WELL. SO DAMAGING WINDS AND HAIL SEEM REASONABLE TONIGHT WITH QLCS
POTENTIAL. PW VALUES ABOVE 2 INCHES ACROSS THE NORTH WITH EAST
MEAN FLOW ROUGHLY 35-40KTS. CORFIDI VECTORS REMAIN LIGHT THIS
EVENING WHICH MAY SUGGEST TRAINING CONVECTION OVER THE VERY
SATURATED NORTHERN CWA AS FFG GUIDANCE IS VERY LOW. AS A
RESULT...ISSUED FLASH FLOOD WATCH ALONG AND NORTH OF HIGHWAY 20
FOR THIS EVENING INTO EARLY SATURDAY MORNING.

SATURDAY THROUGH TUESDAY...SURFACE HIGH PRESSURE AND BROAD UPPER
LEVEL RIDGE BUILD INTO THE STATE DURING THE WEEKEND. DRY FORECAST
PAST 12Z SATURDAY THROUGH SUNDAY. FOG POTENTIAL SATURDAY NIGHT
INTO SUNDAY WITH DECENT INVERSION SETTING UP AND PLENTY OF
MOISTURE AVAILABLE IN THE BOUNDARY LAYER. HOWEVER...CONFIDENCE WAS
LOW IN MENTIONING IN GRIDS ATTM WITH IT BEING B/T THE 4TH AND
5TH PERIODS. GFS/ECMWF ARE IN BETTER AGREEMENT WITH MID-LEVEL
SHORTWAVE CUTTING ACROSS THE CENTRAL PLAINS BY EARLY MONDAY
MORNING. SO SOMETHING TO CONSIDER FOR NEXT FORECAST PACKAGE IF
THIS TREND CONTINUES AND MAY NEED TO UP POPS.

&&

.AVIATION...23/06Z
FRONT WILL REMAIN NEARLY STATIONARY IN NORTHERN IA THROUGH MUCH OF
THE FORECAST PERIOD.  SHRA AND TSRA ARE EXPECTED NEAR THE BOUNDARY
OVERNIGHT WITH MVFR TO IFR CONDITIONS IN AND AROUND THE
THUNDERSTORMS.  OTHERWISE...VFR CIGS AND VSBYS ARE ANTICIPATED FOR
MUCH OF CENTRAL IA INCLUDING KOTM...KDSM AND KMCW.  KALO AND KFOD
WILL BE MOST AFFECTED BY THUNDERSTORMS OVERNIGHT INTO FRIDAY MORNING
WITH GUSTY AND VARIABLE WINDS.  ON FRIDAY...CONVECTION IS FORECAST
TO DIE OFF DURING THE MORNING WITH VFR CONDITIONS IN MOST LOCATIONS
AFTER 15Z.  HOWEVER...ANOTHER ROUND OF THUNDERSTORMS ARE FORECAST BY
FRIDAY EVENING INITIALLY IN NORTHERN IA WITH CIGS AND VSBYS ONCE
AGAIN REDUCED IN AND AROUND THUNDERSTORMS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR HIGHWAY 20
NORTHWARD TO MINNESOTA BORDER.

HEAT ADVISORY IN EFFECT THIS AFTERNOON INTO THE EARLY EVENING FOR
THE SOUTHERN THREE TIERS OF COUNTIES IN SOUTH CENTRAL IOWA.

&&

SHORT TERM...DONAVON
LONG TERM...PODRAZIK
AVIATION...COGIL
Hazardous weather outlook, Jul 22, 10:17 PM CDT, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1017 PM CDT THU JUL 22 2010

IAZ004>007-015>017-231100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
1017 PM CDT THU JUL 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT. THERE IS LITTLE
THREAT FOR SEVERE WEATHER AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG TO POTENTIALLY SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY
AFTERNOON INTO EARLY SATURDAY MORNING. THE MAIN THREATS WILL BE
LARGE HAIL AND DAMAGING WINDS ALONG WITH LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT...SPOTTER ACTIVATION
MAY BE NEEDED FRIDAY INTO EARLY SATURDAY. REPORTS OF HEAVY RAIN
AND FLOODING ARE ALWAYS ENCOURAGED AND APPRECIATED.

IAZ023>028-033>039-231100-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
1017 PM CDT THU JUL 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW SEVERE STORMS
ARE POSSIBLE WITH DAMAGING WIND. HEAVY RAINFALL IS ALSO EXPECTED
WHICH MAY LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT
FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE
AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG TO POTENTIALLY SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY
AFTERNOON INTO EARLY SATURDAY MORNING. THE MAIN THREATS WILL BE
LARGE HAIL AND DAMAGING WINDS ALONG WITH LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND AGAIN FRIDAY INTO
EARLY SATURDAY. REPORTS OF HEAVY RAIN AND FLOODING ARE ALWAYS
ENCOURAGED AND APPRECIATED.

IAZ044>050-057>062-070>075-081>086-092>097-231100-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
1017 PM CDT THU JUL 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. A SEVERE STORM OR
TWO WILL BE POSSIBLE WITH DAMAGING WIND THE MAIN THREAT. LOCALIZED HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG TO POTENTIALLY SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY
AFTERNOON INTO EARLY SATURDAY MORNING. THE MAIN THREATS WILL BE
LARGE HAIL AND DAMAGING WINDS ALONG WITH LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND AGAIN FRIDAY INTO
EARLY SATURDAY. REPORTS OF HEAVY RAIN AND FLOODING ARE ALWAYS
ENCOURAGED AND APPRECIATED.

COGIL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 9:11 PM CDTAreal Flood AdvisoryDMXBlack Hawk, Butler, Grundy3 hr
Jul 23, 1:14 AM CDTFlash Flood WarningDMXBlack Hawk, Bremer, Butler, Grundy6 hr
Jul 23, 4:01 AM CDTHeat AdvisoryDMXAdams, Appanoose, Clarke, Davis, Decatur, Lucas and 10 more10 hr
Jul 23, 4:06 AM CDTFlash Flood WatchDMXAppanoose, Black Hawk, Boone, Bremer, Butler, Calhoun and 35 more27 hr
Jul 23, 4:48 AM CDTFlash Flood WarningDMXFranklin, Hamilton, Hardin, Wright6 hr
Jul 23, 6:33 AM CDTRiver Flood WarningDMXWebster38 hr
Jul 23, 6:57 AM CDTAreal Flood WarningDMXBlack Hawk, Bremer, Butler, Grundy24 hr
Jul 23, 10:00 AM CDTAreal Flood WarningDMXSac24 hr
Jul 23, 10:22 AM CDTRiver Flood WarningDMXMarshall4 days
Jul 23, 10:22 AM CDTRiver Flood WarningDMXBlack Hawk3 days
Jul 23, 10:22 AM CDTRiver Flood WarningDMXBlack Hawk35 hr
Jul 23, 10:22 AM CDTRiver Flood WarningDMXBlack Hawk, Bremer, Butler5 days
Jul 23, 10:58 AM CDTAreal Flood WarningDMXFranklin, Hamilton, Hardin, Wright24 hr

Nearby

Flash Flood Warnings in Iowa, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.